Hail, Ellis
- When
- February 23, 8:27 PM CST
- Where
- Ellis County, 9 mi S of Fargo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.240, -99.620
A powerful storm system developed over the lee of the Rockies and moved northeast into the Midwestern United States. A trailing dry line moved into western Oklahoma, with thunderstorms developing along it during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A powerful storm system developed over the lee of the Rockies and moved northeast into the Midwestern United States. A trailing dry line moved into western Oklahoma, with thunderstorms developing along it during the late afternoon hours. The severe thunderstorms continued into the late evening hours, producing large hail up to golf ball size and severe wind gusts. The 3 counties that were affected were Greer, Woodward, and Ellis counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 23, 7:44 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CST FRI FEB 23 2007
.UPDATE...
QUICK UPDATE TO INCREASE POPS ACROSS WESTERN OKLAHOMA WHERE
SUPERCELL THUNDERSTORMS ARE MOVING INTO THE AREA. STORMS ARE
DECREASING IN INTENSITY AS THEY MOVE EAST INTO MORE STABLE AIR. MORE
DEVELOPMENT IS STILL EXPECTED LATER AS THE DRYLINE ADVANCES EAST
OVERNIGHT. OTHERWISE ONLY MINOR TWEAKS TO THE FORECAST.
CANCELLED FIRE WEATHER WATCH AS ONLY WINDS EXPECTED TO MEET RED
FLAG CRITERIA. ALSO CANCELLED THE EASTERN HALF OF THE WIND ADVISORY
FOR THIS EVENING AS WINDS HAVE WEAKENED.
&&
.PREV DISCUSSION... /ISSUED 249 PM CST FRI FEB 23 2007/
DISCUSSION...
IT IS GOING TO FEEL MORE LIKE SPRING TONIGHT WITH HIGH CHANCES OF
THUNDERSTORMS ROLLING THROUGH THE AREA. SIGNIFICANT UPPER LEVEL
WAVE ACROSS THE SOUTHWESTERN UNITED STATES WILL APPROACH THE AREA
TONIGHT. DYNAMICS WILL BEGIN TO IMPROVE THIS EVENING AND EXPECT
THUNDERSTORMS TO DEVELOP TO THE WEST OF THE AREA OR ACROSS THE
WESTERN PORTION OF THE AREA THIS EVENING AND BECOME MORE WIDESPREAD
ACROSS THE AREA OVERNIGHT AS DRYLINE/PACIFIC FRONT SWEEPS THROUGH.
THE CHANCES OF SEVERE WEATHER TONIGHT IS HIGH ALTHOUGH STILL SOME
LINGERING QUESTIONS ABOUT THE CONVECTIVE MODE AND HOW WIDESPREAD
THE SEVERE WEATHER WILL BE. THE BEST LOW LEVEL MOISTURE IS IN A
RELATIVE NARROW AXIS WITH MID 50S DEWPOINTS IN THE SOUTHWESTERN
PORTIONS OF THE AREA. DEWPOINTS IN THE 60S ARE STILL A FEW
COUNTIES SOUTH OF THE AREA. 20Z OUN SOUNDING STILL SHOWS CAPPING
ESPECIALLY AT ABOUT THE 650 MB LEVEL... AND LOOKS LIKE IT WOULD
STILL BE SLIGHTLY CAPPED EVEN WITH THE CURRENT LOW LEVEL MOISTURE
IN SOUTHWEST OKLAHOMA. SO THE STORMS MAY DEVELOP RELATIVELY LATE
THIS EVENING WHEN THE UPPER WAVE APPROACHES. BUT LOW LEVEL SHEAR
IS IMPRESSIVE WITH 35 TO 40 KNOTS OF 1 KM SHEAR FORECAST AND WILL
HAVE TO WATCH FOR THE CHANCE OF ROTATING STORMS IN THIS ENVIRONMENT.
PACIFIC FRONT SHOULD RUSH THROUGH THE AREA WITH STORMS MAINLY EAST
OF INTERSTATE 35 BY 12Z. STRONG WINDS DEVELOP BEHIND THE SURFACE
FRONT AND TOMORROW LOOKS TO BE A VERY WINDY DAY AS THIS STORM
SYSTEM MOVES BY. WILL CONTINUE WITH THE HIGH WIND WATCH AS CURRENT
INDICATIONS STILL SUPPORT THE CHANCES OF A HIGH WIND EVENT. WILL
LIKELY ALSO SEE SOME BLOWING DUST WITH THIS. THERE IS A DECENT
AMOUNT OF WRAP-AROUND MOISTURE AT ABOUT THE 750 MB LEVEL AND WILL
SEE AN INCREASE IN CLOUDS AND LINGERING CHANCES OF SHOWERS INTO
TOMORROW...MAINLY ACROSS NORTHERN OKLAHOMA.
LOW AMPLITUDE FLOW PERSISTS OVER THE AREA INTO THE EARLY PART OF
THE WEEK AFTER THIS SYSTEM MOVES BY. THE NEXT CHANCE OF
PRECIPITATION LOOKS TO BE WEDNESDAY/THURSDAY AS THE NEXT STORM
APPROACHES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 53 59 32 56 / 80 40 10 10
HOBART OK 49 56 30 58 / 70 20 10 0
WICHITA FALLS TX 52 63 35 61 / 80 10 10 0
GAGE OK 46 51 24 53 / 80 30 20 10
PONCA CITY OK 54 58 31 49 / 80 60 30 10
DURANT OK 55 67 38 59 / 60 70 10 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR OKZ004>006-009>011-014>018-021>025-027>029-033>041-
044>046-050.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR OKZ004>006-009>011-
014>017-021>023-033>038.
TX...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR TXZ083>090.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ083>085-087-088.
&&
07/09HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CST FRI FEB 23 2007
OKZ004>048-050>052-TXZ083>090-241300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
455 PM CST FRI FEB 23 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS EAST OF THE MODERATE RISK AREA.
LOCATION...
IN OKLAHOMA...THE MODERATE RISK AREA INCLUDES ALL OF THE REGION WEST
OF A LINE FROM PONCA CITY TO STILLWATER...TO ADA...AND MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 7 PM
THROUGH EARLY SATURDAY MORNING.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND VEGETATION MAY OCCUR FROM LARGE HAIL.
THUNDERSTORM WIND GUSTS TO 80 MPH MAY DOWN POWER LINES AND LARGE
TREE BRANCHES... OR POSSIBLY WHOLE TREES. STRONG THUNDERSTORM WINDS
ALSO MAY CAUSE SIGNIFICANT DAMAGE TO OUTDOOR STRUCTURES SUCH AS
BARNS... SHEDS... OUTBUILDINGS... AND FENCES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING
UNTIL EARLY SATURDAY MORNING.
DISCUSSION...
THE CENTER OF A STRONG UPPER STORM SYSTEM IS MOVING THROUGH NORTHERN
NEW MEXICO THIS EVENING AND WILL BE IN THE TEXAS PANHANDLE
TONIGHT. THIS SYSTEM WILL CAUSE SEVERE THUNDERSTORMS INTO THE EARLY
MORNING HOURS SATURDAY. EARLY THIS EVENING THE MAIN FOCUS FOR
CONTINUED THUNDERSTORM DEVELOPMENT IS ALONG A DRYLINE IN THE EASTERN
TEXAS PANHANDLE. STORMS SCATTERED ALONG THE DRYLINE WILL EXPAND IN
COVERAGE LATER THIS EVENING AND OVERNIGHT AS THEY MOVE EAST. STRONG
WIND SHEAR AND MODERATE INSTABILITY WILL PRODUCE SUPERCELL
THUNDERSTORMS...SOME WHICH WILL PRODUCE HAIL TO THE SIZE OF
GOLFBALLS...WINDS TO 80 MPH AND POSSIBLY A FEW TORNADOES. AS STORMS
INCREASE IN COVERAGE A SQUALL LINE IS LIKELY TO DEVELOP ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS EVENING. THE
PRIMARY SEVERE THREAT WILL THEN BECOME DAMAGING WIND GUSTS TO 80 MPH
OR MORE. HOWEVER...GIVEN THE STRONG WIND SHEAR...THE POSSIBILITY OF
TORNADOES EMBEDDED IN THE LINE OR LINES OF STORMS CAN NOT BE
ELIMINATED.
THE DRYLINE IS EXPECTED TO BE NEAR INTERSTATE 35 BY SUNRISE SATURDAY
MORNING...ENDING THE SEVERE WEATHER THREAT OVER THE WESTERN HALF OF
OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY FEB 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
SOUTH WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS OVER 40 MPH THIS
EVENING...WHICH WILL HAMPER OUTDOOR ACTIVITIES AND MAKE DRIVING
DIFFICULT ON EAST TO WEST ROADS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY BE ONGOING EARLY SATURDAY MORNING NEAR AND
EAST OF INTERSTATE 35 IN OKLAHOMA. DESPITE THE EARLY HOURS...A FEW
STORMS MAY STILL BE SEVERE BEFORE MOVING QUICKLY INTO EASTERN
OKLAHOMA AND SURROUNDING STATES.
OTHER HAZARDOUS WEATHER...
INTENSE LOW PRESSURE WILL CREATE STRONG WINDS THROUGHOUT THE REGION
SATURDAY. THESE WINDS MAY BE STRONG ENOUGH TO DISPLACE OR DAMAGE
LIGHT-WEIGHT OBJECTS...AND RESULT IN AREAS OF BLOWING DUST...AS WELL
AS INCREASED WILDFIRE RISK. PLEASE REFER TO THE HIGH WIND WATCH FOR
MORE DETAILS.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 710 PM CST FRI FEB 23 2007 OKZ009-014-240130- ROGER MILLS OK-ELLIS OK- 710 PM CST FRI FEB 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF DURHAM AT 710 PM CST...MOVING NORTHEAST AT 45 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 711 PM CST FRI FEB 23 2007 OKZ021-240130- BECKHAM OK- 711 PM CST FRI FEB 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF ERICK AT 711 PM CST...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL MOVE ALONG INTERSTATE 40. VERY HEAVY DOWNPOURS...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 727 PM CST FRI FEB 23 2007 OKZ009-240150- ELLIS OK- 727 PM CST FRI FEB 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ARNETT AT 727 PM CST...MOVING NORTHEAST AT 40 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 729 PM CST FRI FEB 23 2007 OKZ021-240200- BECKHAM OK- 729 PM CST FRI FEB 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ERICK AT 729 PM CST...MOVING NORTHEAST AT 30 MPH. OTHER STRONG STORMS ALONG HIGHWAY 30 BETWEEN ERICK AND SWEETWATER. VERY HEAVY DOWNPOURS...SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 747 PM CST FRI FEB 23 2007 OKZ009-240215- ELLIS OK- 747 PM CST FRI FEB 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF ARNETT AT 747 PM CST...MOVING NORTHEAST AT 35 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STRONG WIND GUSTS MAY EXTEND NORTHEAST FROM THE STORM 10 TO 20 MILES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 813 PM CST FRI FEB 23 2007 OKZ009-010-240245- WOODWARD OK-ELLIS OK- 813 PM CST FRI FEB 23 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF ARNETT AT 813 PM CST...MOVING NORTHEAST AT 40 MPH. HAIL AND WIND GUSTS OF 50 MPH CAN BE EXPECTED AS THE STORM TRACKS TOWARD WOODWARD. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.
The Vance AFB radar (KVNX), 145 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16029, 16033, 16040, 16037, 16038, 16039.